Kansas, 2010

Hail and Damaging Winds in Kansas, April 1, 2010

April 1, 2010 · NWS DDC · 20 events in 7 counties and zones

An upper level trough help to produce strong boundary layer transport of moisture and convergence along a dry line and surface cyclogenesis produced elevated severe thunderstorms after dark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level trough help to produce strong boundary layer transport of moisture and convergence along a dry line and surface cyclogenesis produced elevated severe thunderstorms after dark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 1, 1:52 PM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 1, 1:52 PM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT THU APR 1 2010

.DISCUSSION...

DAYS 1-2...

THE FIRST CONCERN IS IF ANY SEVERE STORMS WILL BE IN OUR SOUTHEAST
COUNTIES EARLY TONIGHT OR NOT. THE SECOND DECISION CENTERS AROUND
HOW LONG TO KEEP PRECIP IN THE FORECAST.

THE UPPER TROUGH APPROACHING US FROM THE WEST WILL CROSS THE
NORTHERN AND SOUTHERN PLAINS DURING THE FRIDAY AND SATURDAY TIME
FRAMES. THIS WILL CAUSE WIDESPREAD SYNOPTIC LIFT OVER MUCH OF THE
PLAINS. THEREFORE, POPS WILL EXIST TONIGHT IN THE EASTERN CWA DUE
IN PART TO A DRY LINE WHICH SHOULD RETREAT WEST INTO OUR EXTREME
EASTERN CWA FROM THE EAST AND COLLIDE WITH A COLD FRONT MOVING
SOUTH-SOUTH EAST FROM WYOMING. WILL KEEP BOTH THE GOING HEADLINES,
NPW WIND ADVISORY AND RFW RED FLAG WARNING GOING THROUGH 8 PM CDT
THIS EVENING. WHERE THE CLOUDS HAVE CLEARED THIS AFTERNOON, THE WINDS
REALLY GUSTED, SUCH AS AT HQG (HUGOTON) AT 1917Z 19031G49KTS 2 1/2SM
HZ. AGREE WITH SPC THAT AT LEAST A SMALL CHANCE EXISTS TONIGHT IN
THE 03Z TO 07Z TIME FRAME IN OUR SOUTHEAST ZONES. SCAPE WILL REACH
THE 1200J LEVEL OR SO, AND THE DRY LINE WILL COME INTO PLAY AS A
FOCUS BOUNDARY, AND THE FRONT WILL MOVE IN FROM THE NORTHWEST LATE
TONIGHT INTO OUR SOUTHEAST CORNER. WILL INCREASE POPS THERE TO 50
PERCENT BY MIDNIGHT, AND MENTION POSSIBLE SEVERE WORDING. IN THE
REST OF THE EASTERN TIER OF ZONES, WILL HAVE 30 TO 20 POPS FOR
SHOWERS AND THUNDERSTORMS. FARTHER WEST IN THE DDC AND GCK AREAS,
20 POPS MAINLY AFTER MIDNIGHT FOR SHOWERS AND STORMS, BUT NO
SEVERE. ONCE ANY STORMS DO INITIATE ALONG THE DRY LINE IN OUR
SOUTHEAST TONIGHT, THEY SHOULD SHOVE THE DRY LINE BACK EAST AS THE
UPPER DIRECTIONAL FLOW IS FROM THE WEST. POPS FOR FRI, FRI NT AND
SAT MORN (EAST) ARE DUE TO UPPER LIFT AND LOWER SCALE CONVERGENCE.

THE UPPER WAVE WILL STILL BE WEST OF OUR CWA FRIDAY, BUT IT WILL
LIKELY BE EJECTING SHORT WAVES OUT AHEAD OF IT INTO WESTERN
KANSAS. AT THE SURFACE, WE SHOULD BE IN A DRIER AIR MASS THAN
TODAY FOR MOST OF OUR CWA, EXCEPT THE EASTERN TIER. THE REMNANTS
OF A COLD FRONT OR PSEUDO-DRY LINE SHOULD STILL BE IN THE VICINITY
OF THE HAYS TO COLDWATER CORRIDOR, AND THEREFORE HAVE LIKELY POPS
THERE FOR SHOWERS AND THUNDERSTORMS. THE UPPER INSTABILITY SHOULD
TRIGGER OFF SOME SHOWERS AND A FEW THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT OVER OUR CENTRAL AND WESTERN CWA. WILL NOT GO WITH VERY HIGH
POPS IN THE WEST, AS THE CONVECTION SHOULD BE SCATTERED AT MOST
IN MY WEST WITH NO REAL BOUNDARY TO FOCUS ON.

WITH CLOUDS AND PRECIP, DID NOT INCREASE WINDS ANY FROM THE
PREVIOUS SHIFT. TEMPERATURES FOR THE MOST PART WERE NOT CHANGED
MUCH EITHER. TONIGHT MIGHT NOT BE AS COOL AS PREVIOUSLY THOUGHT,
EVEN THOUGH A COLD FRONT WILL PASS THROUGH. BASICALLY LOWER 40S IN
THE WEST AND LOWER TO MID 50S IN THE EAST. NOT TRYING TO SOUND
LIKE I AM REPEATING MYSELF, BUT FRIDAY WILL BE SOMEWHAT COOL FOR
THE SAME REASONS, CLOUDS AND PRECIP. FRIDAY NIGHT SHOULD SEE A
LITTLE CLEARING FROM THE WEST LATE, WITH WINDS FALLING OFF AFTER
MIDNIGHT, THEREFORE MIN T'S ARE FORECAST IN THE 30S MOST PLACES. A
WARM UP IS IN STORE FOR SATURDAY, WITH MOSTLY SUNNY SKIES EXPECTED
AND A SOUTHWEST FLOW AT THE LOWER LAYERS. HIGHS ON SATURDAY SHOULD
RISE TO THE UPPER 60S IN THE NORTH AND WEST, AND TO THE LOWER TO
MIDDLE 70S SOUTH AND EAST.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING A FAIRLY ZONAL
FLOW PREVAILING ACROSS THE CENTRAL PLAINS THROUGH MONDAY LEADING TO
FAIRLY DRY CONDITIONS INTO EARLY NEXT WEEK. THE MODELS BEGIN TO
DIVERGE SOMEWHAT IN DETAIL BY TUESDAY BUT ALL AGREE SHOWING AN UPPER
LEVEL TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE INTERMOUNTAIN
WEST EARLY NEXT WEEK AND INTO THE CENTRAL PLAINS BY MID WEEK
BRINGING AN OUTSIDE CHANCE FOR PRECIP ACROSS PORTIONS OF WESTERN
KANSAS. HOWEVER, TIMING AND MOISTURE AVAILABILITY ARE SIGNIFICANT
ISSUES THIS FAR OUT. IN FACT, THERE IS OVER A 24 HOUR DISCREPANCY
BETWEEN ALL THE MODELS AS TO THE ARRIVAL OF THE UPPER LEVEL TROUGH.
PLAN TO LEAVE THE PERIOD DRY DUE TO THIS EXTREME UNCERTAINTY.

AS FOR TEMPERATURES, LEE SIDE TROUGHING WILL DEVELOP SUNDAY AHEAD
OF THE APPROACHING UPPER LEVEL TROUGH FROM THE WEST. THIS WILL
RESULT IN HIGH TEMPERATURES WARMING BACK UP TO ABOVE SEASONAL NORMS
THROUGH AT LEAST MONDAY. THE APPROACHING WAVE WILL MOVE INTO THE
CENTRAL PLAINS BY MID WEEK LOWERING HIGH TEMPERATURES BACK DOWN TO
NEAR NORMAL...POSSIBLY JUST BELOW NORMAL...THROUGH THE END OF THE
WEEK. FOR SUNDAY, THE GFS AND ECMWF INDICATE LEAD SIDE TROUGHING
DEVELOPING IN EASTERN COLORADO AS SURFACE HIGH PRESSURE SLIDES FROM
THE NORTHERN PLAINS OFF TO OUR NORTHEAST KEEPING COOLER AIR ACROSS
OUR NORTHEASTERN ZONES. THE MODELS SHOW H85 TEMPERATURES RANGING
FROM JUST ABOVE 10C ACROSS NORTHEASTERN PORTIONS OF THE CWA TO NEAR
20C ACROSS THE SOUTHWEST. SHOULD EXPECT HIGHS PRIMARILY IN THE
70S(F) SUNDAY WITH TEMPERATURES WARMING WELL INTO THE 80S(F) MONDAY.
AGAIN, A MODEST COOL DOWN IS EXPECTED BY WEDNESDAY AS THE NEXT UPPER
WAVE MOVES INTO THE CENTRAL PLAINS. PLAN TO ADJUST WARMER
TEMPERATURES FROM ACROSS OUR SOUTHEAST TO OUR SOUTHWEST ON SUNDAY AS
DISCUSSED ABOVE. OTHERWISE, WILL KEEP 70S(F) IN THE GRIDS. PLAN NO
OTHER SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

A COLD FRONT WILL PUSH EAST ACROSS SOUTHWEST KANSAS EARLY THIS
EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT AS IT BEGINS TO MOVE INTO DEEPER LOW LEVEL MOISTURE AFTER
06Z...MAINLY EAST OF A LINE FROM KHYS TO KDDC. VFR CONDITIONS ARE
EXPECTED THROUGH FRIDAY AFTERNOON. SOUTHWESTERLY WINDS 25 TO 35KT
WILL BECOME NORTHWESTERLY 15 TO 25KT BEHIND THE FRONT AND PREVAIL
THROUGH FRIDAY AFTERNOON AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  58  35  71 /  20  30  30   0
GCK  40  56  32  69 /  20  30  20   0
EHA  38  56  30  71 /  20  30  20   0
LBL  42  58  33  72 /  20  30  20   0
HYS  42  58  35  66 /  30  60  30   0
P28  53  66  40  73 /  40  60  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ030-031-043>046-061>065-074>080-084>089.

WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>081-084>090.

&&

FN12/32/32
Hazardous weather outlook, Apr 1, 3:14 AM CST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT THU APR 1 2010

KSZ030-031-043>046-061>066-074>081-084>090-020915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
414 AM CDT THU APR 1 2010 /314 AM MDT THU APR 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE DANGER LEVELS WILL EXIST ACROSS MUCH OF THE AREA THIS
AFTERNOON. WINDS IN THE 25 TO 35 MPH WILL MAKE TRAVEL DIFFICULT.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT
ALONG AND EAST OF A LINE EXTENDING FROM HAYS TO DODGE CITY. IF
STORMS DO DEVELOP IN THIS AREA EARLY THURSDAY NIGHT A FEW MAY BE
CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The radar

The Dodge City radar (KDDC), 31 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
April 1, 8:20 PM CST
Where
Ford County, 13.44 mi WNW of Bloom
Measured
0.88 in hail
Reported by
Public
Coordinates
37.520, -100.140

Hail, Meade

When
April 1, 8:20 PM CST
Where
Meade County, Fowler
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.380, -100.200

Hail, Ford

When
April 1, 8:27 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

Hail, Ness

When
April 1, 8:32 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.450, -99.910

Hail, Clark

When
April 1, 8:48 PM CST
Where
Clark County, 7.25 mi SSW of Minneola
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.330, -100.010

Hail, Ford

When
April 1, 8:50 PM CST
Where
Ford County, 3.06 mi WSW of Spearville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.830, -99.800

Penny to nickel sized hail fell along US highway 50.

Hail, Ford

When
April 1, 8:55 PM CST
Where
Ford County, 4.07 mi ENE of Wilroads
Measured
0.88 in hail
Reported by
Public
Coordinates
37.700, -99.830

Hail, Ford

When
April 1, 9:00 PM CST
Where
Ford County, 0.69 mi N of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -99.750

Hail, Ford

When
April 1, 9:10 PM CST
Where
Ford County, 2.73 mi E of Spearville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.850, -99.700

Hail, Clark

When
April 1, 9:25 PM CST
Where
Clark County, 8.58 mi NNE of Sitka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.300, -99.630

Hail, Ford

When
April 1, 9:25 PM CST
Where
Ford County, 4.07 mi ESE of Windthorst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.750, -99.560

Hail, Ford

When
April 1, 9:28 PM CST
Where
Ford County, 3.83 mi E of Bucklin
Measured
1.5 in hail
Reported by
Public
Coordinates
37.550, -99.560

Hail, Kiowa

When
April 1, 9:30 PM CST
Where
Kiowa County, 2.82 mi WSW of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -99.530

Hail, Kiowa

When
April 1, 9:32 PM CST
Where
Kiowa County, 0.55 mi E of Mullinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -99.470

Hail, Kiowa

When
April 1, 9:35 PM CST
Where
Kiowa County, 1.09 mi W of Joy
Measured
0.75 in hail
Reported by
Public
Coordinates
37.600, -99.420

The observer also had 60 mph winds with the hail.

Thunderstorm Wind, Kiowa

When
April 1, 9:35 PM CST
Where
Kiowa County, 1.09 mi W of Joy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.600, -99.420

There was also penny sized hail.

Hail, Kiowa

When
April 1, 9:40 PM CST
Where
Kiowa County, 5.55 mi N of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -99.470

Hail, Pawnee

When
April 1, 9:45 PM CST
Where
Pawnee County, 3.33 mi WSW of Ash Valley
Measured
0.88 in hail
Reported by
Public
Coordinates
38.290, -99.280

Hail, Edwards

When
April 1, 9:50 PM CST
Where
Edwards County, 3.45 mi S of Centerview
Measured
0.88 in hail
Reported by
Public
Coordinates
37.770, -99.270

Thunderstorm Wind, Edwards

When
April 1, 9:50 PM CST
Where
Edwards County, 4.96 mi SSW of Centerview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.750, -99.290

Wind gusts to 60 mph were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227818, 227819, 227820, 227821, 227822, 227823, 227824, 227825, 227826, 227827, 227828, 227829, 227830, 227831, 227832, 227836, 227833, 227834, 227835, 227837.